EconPapers    
Economics at your fingertips  
 

Econometric analysis of multivariate realised QML: Estimation of the covariation of equity prices under asynchronous trading

Neil Shephard () and Dacheng Xiu

Journal of Econometrics, 2017, vol. 201, issue 1, 19-42

Abstract: Estimating the covariance between assets using high frequency data is challenging due to market microstructure effects and asynchronous trading. In this paper we develop a multivariate realised quasi maximum likelihood (QML) approach, carrying out inference as if the observations arise from an asynchronously observed vector scaled Brownian model observed with error. Under stochastic volatility the resulting realised QML estimator is positive definite, uses all available data, is consistent and asymptotically mixed normal. The quasi-likelihood is computed using a Kalman filter and optimised using a relatively simple EM algorithm. We also propose an alternative estimator using a factor model, which scales well with the number of assets. We derive the theoretical properties of these estimators and prove that they achieve the efficient rate of convergence. Our estimators are also analysed using Monte Carlo methods and applied to equity data with varying levels of liquidity.

Keywords: EM algorithm; Kalman filter; Market microstructure noise; Asynchronous data; Factor model; Portfolio allocation; Quasi-likelihood; Semimartingale (search for similar items in EconPapers)
JEL-codes: C01 C14 C58 D53 D81 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407617301434
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:201:y:2017:i:1:p:19-42

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-05-27
Handle: RePEc:eee:econom:v:201:y:2017:i:1:p:19-42